Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 79, NWS Caribou, ME

December 8, 2021

NWS Caribou, ME issued this small craft advisory at Dec 8, 2021, 3:00 PM EST. It took effect at Dec 8, 2021, 4:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 3:00 PM EST (20:00 UTC)
In effect from
Dec 8, 2021, 4:00 PM EST
Expired
Dec 9, 2021, 6:06 AM EST
In force
14 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

305 
WHUS71 KCAR 082000
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
300 PM EST Wed Dec 8 2021

ANZ050-051-090400-
/O.UPG.KCAR.SC.Y.0078.000000T0000Z-211209T1700Z/
/O.NEW.KCAR.GL.W.0032.211209T0400Z-211209T0900Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
300 PM EST Wed Dec 8 2021

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST
THURSDAY...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 7 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 11 PM this evening to 4 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-090400-
/O.NEW.KCAR.SC.Y.0079.211208T2100Z-211209T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
300 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
676 
WHUS71 KCAR 090346
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1046 PM EST Wed Dec 8 2021

ANZ050-051-090900-
/O.CON.KCAR.GL.W.0032.211209T0400Z-211209T0900Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1046 PM EST Wed Dec 8 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and
  seas 5 to 8 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-091200-
/O.CON.KCAR.SC.Y.0079.000000T0000Z-211209T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1046 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 ft expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Norcross
854 
WHUS71 KCAR 090810
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
310 AM EST Thu Dec 9 2021

ANZ050-051-091200-
/O.EXT.KCAR.GL.W.0032.000000T0000Z-211209T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
310 AM EST Thu Dec 9 2021

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-091200-
/O.CON.KCAR.SC.Y.0079.000000T0000Z-211209T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
310 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
033 
WHUS71 KCAR 091106
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
606 AM EST Thu Dec 9 2021

ANZ050-051-091800-
/O.CAN.KCAR.GL.W.0032.000000T0000Z-211209T1200Z/
/O.NEW.KCAR.SC.Y.0080.211209T1106Z-211209T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
606 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ052-091215-
/O.CAN.KCAR.SC.Y.0079.000000T0000Z-211209T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
606 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will continue to diminish this morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 12:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 8, 12:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 PM EST Wed Dec 8 2021

.SYNOPSIS...
Low pressure will track off the Mid-Atlantic coast today and
continue well south of the Gulf of Maine tonight. High pressure
will return Thursday into Thursday night. A warm front will
lift across the area Friday. Low pressure will track northwest
of the region Saturday through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 pm update...
Quick update to lower temps acrs the north as they seem to be
holding in the single digits in the St. John Vly. Light snow has
developed in warm advection over southern areas. Expect snow
will continue into the afternoon and evening hours over Downeast
with a sharp gradient acrs the north where high pressure and dry
air holds on.

A large trough of low pressure extending from Hudson Bay south
into the southeastern US will support developing low pressure
off Cape Hatteras today. The low will quickly track northeast to
a position well southeast of Cape Cod by early this evening.
Although the low center is tracking well to our south, an
inverted trough and some dynamic lift from the northern reaches
of the upper trough will support clouds and some patchy light
snow across the area late today. As the storm intensifies and
tracks northeast to a position south of Nova Scotia this
evening the inverted trough will extend northwest of the low
toward our Downeast coast. Moisture wrapping back toward the
coast combined with lift from the upper trough and convergence
in the surface trough will support some accumulating snow along
the coast Wednesday night with several inches likely across
southern Washington County. Current forecast guidance generally
agrees on about 4 to 6 inches over southern Washington county
which supports a winter weather advisory for this area. Locally
up to 7 or 8 inches may fall near Eastport. Further inland, any
snow will be light and patchy. The low will lift away on
Thursday as drier air pulls into the area behind the circulation
bringing a clearing sky and a cold day.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
High pres moving overhead Thursday night along w/light winds
and clear skies will lead to some very cold overnight temps
before clouds move in later at night. As a matter of fact, the
far n and nw could see overnight low temps of -5 to -10F by
daybreak Friday before clouds move to cap a further drop in
temps. Friday will see clouds overspreading the region as a
35-40 kt jetstreak interacts w/sfc boundaries to produce some
snow. The sfc boundaries include a coastal front and a warm
front that will reside back to the w. Some cold air damming will
be setting up w/the high to ene keeping daytime temps much
cooler, especially across the inland areas. Warm air trying to
override the coastal front could allow snow to mix w/some rain
or perhaps even some freezing rain before going to all rain by
early afternoon. Attm, confidence is low to include any mention
of freezing precip, and therefore, kept the wx element as
snow/rain. Away from the coast, precip should stay in the form
of snow. Light QPF amounts of .10" or less w/any snowfall
amounts attm an inch or less. The daycrew can assess this
further today w/the later guidance.

Snow will end from w to e Friday evening as that jetstreak pulls
into NB. Skies are expected to remain mostly cloudy w/temps
cooling back into the upper teens across far n and w, while the
rest of the region sees 20s to lower 30s at the coast. The next
round of precip is forecast to break out as the warm front lifts
to the n. Temps will be cold enough for precip start out a snow
as far s as the interior sections of the coast. Warmer air
moving over the cold air at the sfc could allow for a period of
freezing rain and sleet before changing over to just rain by
early Saturday morning for interior Downeast to the coast.
Further n, cold air holds in a while longer w/snow possibly
changing to freezing rain/sleet into mid morning before going to
rain. Further n into Aroostook County and N Somerset and
Piscataquis County, that cold air damming looks like in holds
longer w/snow going to freezing precip and lasting into the
afternoon before the warm air makes its way down to the sfc.
There is a good chance for some snow accumulation especially for
the nrn 1/2 of the  region. Temps will continue to warm through
the late afternoon as a 50+ kt kicks in gear w/mid to upper 40s
all the way to the nrn border while the central and downeast
areas see 50s. That llvl jet could aid in some heavy rainfall
late Saturday afternoon into the evening. More on this in the
long term section.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Rain continues into Saturday night and it could be heavy as
the cold front apchs from the w. Attm, the convective parameters
are not impressive for tstms given the warm air and llvl jet.
However it is not out of the question, especially along the
coast. Attm, confidence is low and decided not to include any
mention of thunder. It will be interesting to see how the later
guidance handles this upcoming event. Another item to mention
is that ice is reforming especially across the northern river
basins given the latest cold airmass in place. The warmup and
rainfall will allow for river rises and ice break up and
movement. It only takes ice thickness of 6" or so to cause some
jamming issues especially at the bends in the rivers. The good
thing about this event is that is a fast moving system w/colder
air moving in by early Sunday morning helping to slow things up.

The cold front is expected to clear the coast on Sunday w/a
second cold front later Sunday afternoon into the evening
w/possibly some snow showers. Drier wx for Monday and Tuesday
w/above temps expected.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR expected at KFVE and KCAR with only vcsh expected
next 24 hours. KPQI may see a brief MVFR cig btwn 04z and 14z.
KHUL should see MVFR in -sn after 00z tonight improving to VFR
after 13z Thu. KBGR and KBHB will experience MVFR/IFR snow late
this afternoon through the overnight hours.

SHORT TERM:
Thu night... VFR across all terminals. Winds light and
variable. LLWS possible Thurs night.

Fri - Fri night... Ceilings lowering to MVFR over all terminals
in rain and snow with IFR visibilities possible in snow. Light
winds SE to S. LLWS possible at all terminals.

Sat - Sat night... MVFR ceilings in rain across all terminals.
S to SE winds 5 to 10 kts. LLWS possible at all terminals.

Sun... Improving to VFR behind cold front, with a brief
transition to snow possible. Winds shifting W at 5 to 10 kts
with gusts 15 to 20 kts.

&&

.MARINE...
NEAR TERM:
Seas will remain near 5 ft over the offshore waters today. NE
winds will be up to 30 kt tonight across the offshore waters as
low pressure intensifies to the south. The SCA will be extended
through Thursday morning.

SHORT TERM: Conditions will likely drop below Advisory criteria
Thu night into Fri. There is potential for winds to hit SCA
criteria Sat into Sun w/even the threat for gales on Sun.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 9 AM EST Thursday for MEZ017-030.
MARINE...Small Craft Advisory until noon EST Thursday for ANZ050-051.

&&

Near Term...Bloomer/Buster
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/Buster/Hewitt
Marine...Bloomer/Buster/Hewitt
Hazardous weather outlook, Dec 8, 9:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
914 AM EST Wed Dec 8 2021

MEZ001>006-010-011-031-032-091415-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
914 AM EST Wed Dec 8 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mixed precipitation possible along the I-95 corridor north Friday
night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015-016-029-091415-
Southern Penobscot-Interior Hancock-Coastal Hancock-
914 AM EST Wed Dec 8 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-091415-
Central Washington-Coastal Washington-
914 AM EST Wed Dec 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 AM EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-091415-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
914 AM EST Wed Dec 8 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:49 AM ESTWinter Weather AdvisoryCARHancock, Washington27 hr
Dec 8, 3:00 PM ESTGale WarningCAR15 hr

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.